Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 3, NWS Aberdeen, SD

July 26, 202118 counties in South Dakota

NWS Aberdeen, SD issued this heat advisory at Jul 26, 2021, 3:41 AM CDT for 18 counties in South Dakota. It took effect at Jul 26, 2021, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2021, 3:41 AM CDT (08:41 UTC)
In effect from
Jul 26, 2021, 1:00 PM CDT
Expired
Jul 26, 2021, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
31.3

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS73 KABR 260841
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
341 AM CDT Mon Jul 26 2021

SDZ003>006-009-010-015>018-033>037-045-048-051-261645-
/O.NEW.KABR.HT.Y.0003.210726T1800Z-210727T0000Z/
/O.NEW.KABR.HT.Y.0004.210727T1800Z-210728T0000Z/
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
341 AM CDT Mon Jul 26 2021 /241 AM MDT Mon Jul 26 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT
/6 PM MDT/ TUESDAY...

* WHAT...For the first Heat Advisory, heat index values up to 
  102 expected. For the second Heat Advisory, heat index values 
  up to 106 expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...For the first Heat Advisory, from 1 PM CDT /noon MDT/ 
  this afternoon to 7 PM CDT /6 PM MDT/ this evening. For the 
  second Heat Advisory, from 1 PM CDT /noon MDT/ to 7 PM CDT /6 
  PM MDT/ Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

SDZ011-019>023-261645-
/O.NEW.KABR.HT.Y.0004.210727T1800Z-210728T0000Z/
Day-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Webster, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
341 AM CDT Mon Jul 26 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY...

* WHAT...Heat index values up to 102 expected.

* WHERE...Day, Clark, Codington, Grant, Hamlin and Deuel 
  Counties.

* WHEN...From 1 PM to 7 PM CDT Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Mohr
2 follow-up statements
972 
WWUS73 KABR 261604
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1104 AM CDT Mon Jul 26 2021

SDZ003>006-009-010-015>018-033>037-045-048-051-270500-
/O.CON.KABR.HT.Y.0003.210726T1800Z-210727T0000Z/
/O.CON.KABR.HT.Y.0004.210727T1800Z-210728T0000Z/
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
1104 AM CDT Mon Jul 26 2021 /1004 AM MDT Mon Jul 26 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
7 PM CDT /6 PM MDT/ TUESDAY...

* WHAT...For the first Heat Advisory, heat index values up to 
  101 expected. For the second Heat Advisory, heat index values 
  up to 104 expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...For the first Heat Advisory, until 7 PM CDT /6 PM MDT/ 
  this evening. For the second Heat Advisory, from 1 PM CDT 
  /noon MDT/ to 7 PM CDT /6 PM MDT/ Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

SDZ011-019>023-270500-
/O.CON.KABR.HT.Y.0004.210727T1800Z-210728T0000Z/
Day-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Webster, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
1104 AM CDT Mon Jul 26 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
TUESDAY...

* WHAT...Heat index values up to 102 expected.

* WHERE...Clark, Day, Deuel, Hamlin, Grant and Codington 
  Counties.

* WHEN...From 1 PM to 7 PM CDT Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
996 
WWUS73 KABR 262355
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
655 PM CDT Mon Jul 26 2021

SDZ003>006-009-010-015>018-033>037-045-048-051-271200-
/O.EXP.KABR.HT.Y.0003.000000T0000Z-210727T0000Z/
/O.CON.KABR.HT.Y.0004.210727T1800Z-210728T0000Z/
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, 
Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, 
and Fort Thompson
655 PM CDT Mon Jul 26 2021 /555 PM MDT Mon Jul 26 2021/

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
7 PM CDT /6 PM MDT/ TUESDAY...
...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/ Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

SDZ011-019>023-271200-
/O.CON.KABR.HT.Y.0004.210727T1800Z-210728T0000Z/
Day-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Webster, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
655 PM CDT Mon Jul 26 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
TUESDAY...

* WHAT...Heat index values up to 101 expected.

* WHERE...Clark, Day, Deuel, Hamlin, Grant and Codington 
  Counties.

* WHEN...From 1 PM to 7 PM CDT Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this heat advisory went out at Jul 26, 3:35 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 26, 3:35 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
335 AM CDT Mon Jul 26 2021

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 335 AM CDT Mon Jul 26 2021

LLJ/outflow boundary showers/storms in the eastern cwa will be
dissipating/moving east into the early morning hours. Otherwise,
waa/accas storms were developing in south central nd/north central
sd early this morning. Believe these will continue to develop/move
southeast through the morning hours. Therefore, made adjustments to
pops for both of these areas of convection this morning. Otherwise,
after these areas of convection end, expect new development mainly
across northeast sd and west central mn this afternoon and evening
on the edge of the warm mid level capping. The outflow boundary from
this mornings convection and llj will result in good ll moisture
convergence across our northeast cwa. With steep mid level lapse
rates with increasing instability and decent deep layer wind shear,
expect storms to redevelop this afternoon/evening and track
southeast across northeast sd and west central mn. There is a
marginal risk of severe weather across our northeast cwa. Otherwise,
with warmer air building in today and Tuesday as the upper level
high pressure area expands and closes off over the central U.S., the
heat will also expand across our cwa. With abundant sunshine and dry
soils, highs in the 90s and 100s still look on track for both today
and Tuesday. With the combination of heat and humidity, will go with
a heat advisory for the James Valley and west today and most of the
cwa on Tuesday.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 335 AM CDT Mon Jul 26 2021

The period begins on Wednesday with a surface low pressure system
and associated frontal boundary crossing the region. Per the 0Z
ECMWF, 700 mb temps over much of this CWA at 18Z Wednesday could
reach +15 to +18C. The warm temperatures aloft, along the ongoing
drought should create highs from 90 to 110 degrees. The coolest
temperatures will be felt over northeast SD and western MN, or where
the 700 mb cap is the weakest. A few late afternoon/evening
thunderstorms could be possible over the northeast portion of the
CWA on Wednesday. High pressure, along with cooler temperatures
aloft will progress across the NE portion of the region on Thursday
and Friday, with more seasonal high temperatures. Thursday night
through Friday will also support the potential for pcpn, mainly for
central and south central SD. Seasonal temperatures, along with
mostly dry conditions are anticipated for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1221 AM CDT Mon Jul 26 2021

Terminals KABR,KATY,KPIR,KMBG

Prevailing VFR conditions can be expected through the valid TAF
period. A few storms could impact the terminals of KATY and KABR
at times, but confidence with timing of thunderstorms is low.
Breezy south to southwesterly winds can be expected today for all
terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM
     CDT /6 PM MDT/ this evening for SDZ003>006-009-010-015>018-
     033>037-045-048-051.

     Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Tuesday for SDZ003>006-009>011-015>023-033>037-045-048-051.

MN...None.
&&

SHORT TERM...Mohr
LONG TERM...SD
AVIATION...SD
Hazardous weather outlook, Jul 25, 3:45 AM CDT, 23 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
345 AM CDT Sun Jul 25 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
345 AM CDT Sun Jul 25 2021 /245 AM MDT Sun Jul 25 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few showers and thunderstorms will be possible today into tonight,
especially over northeastern South Dakota and western Minnesota.
Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible on Monday afternoon, mainly over
northeastern South Dakota and western Minnesota. Damaging winds
should be the main threat.

Excessive heat is becoming increasingly likely Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, Jul 25, 9:51 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             FLORENCE                45.06N 97.33W
07/25/2021  E1.00 INCH       CODINGTON          SD   PUBLIC

            VERIFIED BY SOCIAL MEDIA PHOTOS. TIME
            ESTIMATED.

&&

TMT
Local storm report, Jul 25, 11:07 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1107 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             WHEATON                 45.81N 96.50W
07/25/2021  E1.00 INCH       TRAVERSE           MN   CO-OP OBSERVER

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:03 PM CDTSevere Thunderstorm WarningABRHand, Hyde42 min
Jul 25, 7:30 PM CDTSevere Thunderstorm WarningABRHand36 min
Jul 25, 8:11 PM CDTSevere Thunderstorm WarningABRClark, Spink49 min
Jul 25, 8:54 PM CDTSevere Thunderstorm WarningABRClark, Codington51 min
Jul 26, 3:41 AM CDTHeat AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 18 more41 hr
Jul 26, 4:00 AM CDTSpecial Weather StatementABRCorson30 min
Jul 26, 4:05 AM CDTSevere Thunderstorm WarningABRCorson28 min
Jul 26, 7:12 AM CDTSpecial Weather StatementABRDay18 min
Jul 26, 8:35 AM CDTSpecial Weather StatementABRWalworth25 min
Jul 26, 9:03 AM CDTSpecial Weather StatementABRWalworth27 min
Jul 26, 9:43 AM CDTSevere Thunderstorm WarningABRWalworth32 min

Nearby

Heat Advisories in South Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.